MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI CARAVEL; PERCUTANEOUS CATHETER

ASAHI INTECC CO., LTD. ASAHI CARAVEL; PERCUTANEOUS CATHETER
Catalog Number CRV135-19P
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing site: asahi intecc (b)(4).Device investigation could not be performed because the device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information, it was presumed that tensile stress generated with removal exceeded the product's design limit as the catheter tip was being trapped in the calcified lesion and the excess stress made the tip to be torn and separated from the rest of the catheter.It was concluded that this event was not attribute to product quality.Instructions for use (ifu) states: [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter and damage the blood vessel.); and, [malfunctions] separation.
 
Event or Problem Description
It was reported that the tip of an asahi microcatheter separated during a pci to treat a mildly tortuous, moderately calcified 90-99% stenosis in the mid lad.While trying to push the catheter through the lesion, it became stuck.Upon withdrawing from the lesion, about 2mm of the tip was separated from the rest of the catheter but remained on the wire.The physician was able to remove the catheter and the wire at the same time.While wire position was lost the entire wire/device was removed and no particle left in the patient.There were no adverse patient effects.The physician stated he did not think the product was defective but rather a very difficult lesion to treat.
 
Additional Manufacturer Narrative
The caravel microcatheter with a concomitant guide wire was returned for evaluation.The separated tip of the caravel was not returned.The concomitant guide wire had no damage other that curves in distal segment likely made during use in the patient anatomy.Microscopic observation of the caravel tip revealed that the tip was deformed likely by longitudinal bending stress generated with catheter manipulation applied in attempts to cross the lesion.The distal end of the tip was torn off and the surface proximal to the torn edge was scratched probably by calcium of the lesion.Multiple circumferential cracks were observed proximal to the torn edge, indicating tensile stress had contributed to tip separation.The distal end of the underlying braid tube was not exposed from the torn edge; therefore, polymer structured segment less than 2mm in length was missing.Based on the obtained information and investigation results, it was presumed that tensile stress generated with catheter removal exceeded the product's design limit during removal of the catheter that was likely being trapped in the calcified lesion.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter, and damage the blood vessel.); [warnings] this microcatheter must always be operated under high-resolution fluoroscopic guidance.Particular attention should be paid when inserting or withdrawing this microcatheter into or through stenotic areas, and narrower vessels than the microcatheter.(abrasion may result in damage of this microcatheter.This may cause vascular injury and perforation.); and, [malfunction and adverse effects] separation.
 
Additional Manufacturer Narrative
Asahi intecc has determined that the date recorded in block b4 "date of this report" was erroneously reported as the date the report was submitted rather than the date the initial reporter provided the information about the event to the company.Corrective action has been taken to clarify which date should be provided in the report.This supplemental report is intended only to correct the date provided in block b4 to reflect the date the initial reporter provided the information about the event to the company.

Brand Name
ASAHI CARAVEL
Common Device Name
PERCUTANEOUS CATHETER
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, 489-0 071
JA  489-0071
MDR Report Key8814445
Report Number3003775027-2019-00124
Device Sequence Number11455333
Product Code DQY
UDI-Device Identifier04547327108775
UDI-Public(01)04547327108775(17)220228(10)190315K03A
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K152447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Catalogue NumberCRV135-19P
Device Lot Number190315K03A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2019
Initial Date Received by Manufacturer 07/05/2019
Supplement Date Received by Manufacturer07/05/2019
07/05/2019
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date08/19/2019
01/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Patient Weight68